Alert archive / Iowa / Special Weather Statements in 2021

Special Weather Statement, NWS La Crosse, WI

June 17, 2021Mitchell County, Iowa; Mower County, Minnesota

NWS La Crosse, WI issued this special weather statement at Jun 17, 2021, 3:08 AM CDT for Mitchell County, Iowa; Mower County, Minnesota. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2021, 3:08 AM CDT (08:08 UTC)
Expired
Jun 17, 2021, 4:15 AM CDT
In force
67 min
Issued by
NWS La Crosse, WI

Counties Mitchell County, IA, Mower County, MN

The radar

The La Crosse radar (KARX), 134 km from the middle of the area, began a volume at 08:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2021-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2021-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2464 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

328 
WWUS83 KARX 170808
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
308 AM CDT Thu Jun 17 2021

IAZ008-009-MNZ086-087-094-095-170915-
Howard-Mitchell-Olmsted-Dodge-Fillmore-Mower-
308 AM CDT Thu Jun 17 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MITCHELL...NORTHWESTERN
HOWARD...SOUTHWESTERN OLMSTED...MOWER...SOUTHEASTERN DODGE AND
NORTHWESTERN FILLMORE COUNTIES...

At 308 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Dodge Center to near Manly. Movement
was east southeast at 30 mph.

Winds in excess of 30 mph and penny size hail are possible with these
storms.

Locations impacted include...
Rochester, Austin, Osage, Stewartville, Spring Valley, Hayfield,
Grand Meadow, St. Ansgar, Le Roy, Adams, Riceville, Brownsdale, Lyle,
Stacyville, Rose Creek, Marion, High Forest, Lansing, Pleasant Grove
and Rock Dell.

This includes Interstate 90 in Minnesota between mile markers 176 and
219.
 
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4359 9305 4401 9290 4397 9233 4370 9240
      4321 9259 4323 9303 4350 9303 4350 9305
TIME...MOT...LOC 0808Z 285DEG 25KT 4397 9291 4333 9314 

$$

DAS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Jun 17, 2:15 AM CDT, 53 minutes earlier.

Area forecast discussion, Jun 17, 2:15 AM CDT, 53 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
215 AM CDT Thu Jun 17 2021

.SHORT TERM...(Today through Friday Night)
Issued at 215 AM CDT Thu Jun 17 2021

Early morning water vapor as of 2 am was showing a vigorous mid-
level trough pushing into the Dakotas. This was pushing a surface
cold front into MN. Nose of warm air advection and moisture
transport ahead of this front was fueling scattered thunderstorms
across portions of southern MN into central IA. Otherwise,
temperatures across our forecast area as of 2 am ranged from the mid
50s to lower 70s...coolest across central/north central WI.

Scattered elevated convection/storms expected to move into our area
this morning as that front continues pushing east and on periphery
of that warm air advection/moisture transport. A few of the storms
this morning could be on the stronger side with small hail and some
gusty wind. This looks to be most likely west of the Mississippi
River. Model sounding then show increasing cap across the area with
that warm air advection but could still see some elevated convection
burbling through the heat of the day. Speaking of heat, temperatures
are expected to top off well into the 80s to mid-90s along with
increasing dew points for a hot/muggy Thursday.

That cold front continues to sag southeastward into the area through
this afternoon with most models showing cap eventually eroding for
what looks to be fairly explosive convective development by early
evening. NAM/RAP shows MUCAPE in the 4000-6500J/kg range with bulk
shear increasing into the 30-45kt range. So, looking more likely we
will see some severe weather out of this with large hail and damaging
winds being the main threats. Cannot rule out a tornado or two
across far southern tier of counties across northeast IA/southwest
WI. Main severe threat times look to be between 5 pm through
midnight and mainly along/south of I-90. This scenario has the
earmarks of the June 2, 2020 event with large hail and damaging
winds. Also, will have to watch out for some heavier rainfall as
precipitable water values in this muggy airmass reaches into the 1.5-
2 inch range. With the drier ground in place, could see some
hydrophobic/repellent nature initially on soils with may produce some
localized standing water.

Looks like the bulk of the storms push out after midnight tonight
but could still see some lingering showers/storms through the pre-
dawn Friday hours.

Friday looking pretty warm yet behind the front but drier with dew
points falling into the upper 40s to mid 50s by afternoon. Plan on
highs in the mid 80s to lower 90s.

Cooler/dry conditions for Friday night with mostly clear skies. Look
for lows dipping into the 50s/lower 60s.

.LONG TERM...(Saturday through Wednesday)
Issued at 215 AM CDT Thu Jun 17 2021

Next chance for showers and storms moves in Sunday as a fairly
strong area of low pressure moves across the Northern Plains and
through the Upper Mississippi River valley. May have to keep an eye
out for severe potential as well given decent shear and cape.

Deep trough then carves out over us into the Great lakes Region
through the remainder of the period. A few showers/isolated storms
will be possible Monday, otherwise a cooler period. Looks like highs
in the upper 60s to mid 70s Monday and Tuesday, warming into the mid-
70s/lower 80s Wednesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1058 PM CDT Wed Jun 16 2021

Thunderstorm timing through Thursday will be the main aviation
concern. Variable mid and high clouds will prevail, however there
will be the chance for thunderstorms overnight with increased
covered Thursday afternoon and evening as a front moves into the
region. Some hint at isolated thunderstorm develop 9 to 13Z with
an increase in the low level jet. Due to low confidence included a
VCSH. Thunderstorm chances increase, but unsure if storms will
form at the TAF site or to the south with the cold front, thus for
now did include a prob30 22-02Z. Severe storms are possible, thus
did start with some variable gusty winds.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DAS
LONG TERM...DAS
AVIATION...JM
Hazardous weather outlook, Jun 16, 2:12 PM CDT, 12 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
212 PM CDT Wed Jun 16 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-171200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
212 PM CDT Wed Jun 16 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms are possible mainly after midnight
tonight. A few of of these storms could be on the stronger side
with small hail and gusty winds west of the Mississippi River.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorm chances continue Thursday afternoon and night. A few
storms later in the afternoon and evening may become severe with
large hail and gusty winds. In addition, there is the potential for
pockets of heavy rainfall with the storms. The greatest threat for
severe storms looks to be south of Interstate 90.

Thunderstorm chances move in again by Sunday. At this time, it is
too early to determine any severe potential with these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday afternoon and evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

DAS/Shea

In the hours before

Special weather statement, Jun 17, 2:12 AM CDT, 56 minutes before
Special Weather Statement
National Weather Service La Crosse WI
212 AM CDT Thu Jun 17 2021

IAZ008-009-018-019-MNZ079-086-087-094-095-170815-
Floyd-Chickasaw-Howard-Mitchell-Wabasha-Olmsted-Dodge-Fillmore-Mower-
212 AM CDT Thu Jun 17 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF
SOUTHEAST MINNESOTA AND NORTHEAST IOWA THROUGH 315 AM...

At 211 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Byron to near Osage. Movement was east at
30 mph.

Winds in excess of 30 mph and half inch hail are possible with these
storms.

Locations impacted include...
Rochester, Osage, Mantorville, Kasson, Stewartville, Byron,
Chatfield, Spring Valley, Eyota, Grand Meadow, St. Ansgar, Elgin, Le
Roy, Adams, Riceville, Dover, Elma, Lime Springs, Stacyville and
Wykoff.

This includes Interstate 90 in Minnesota between mile markers 184 and
229.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4412 9209 4315 9234 4325 9297 4412 9276
TIME...MOT...LOC 0711Z 277DEG 26KT 4404 9268 4332 9286

DAS
Local storm report, Jun 17, 2:53 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
253 AM CDT THU JUN 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 AM     HAIL             BYRON                   44.04N 92.65W
06/17/2021  E0.25 INCH       OLMSTED            MN   BROADCAST MEDIA

&&
Special weather statement, Jun 17, 3:08 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
308 AM CDT Thu Jun 17 2021

IAZ008-009-MNZ086-087-094-095-170915-
Howard-Mitchell-Olmsted-Dodge-Fillmore-Mower-
308 AM CDT Thu Jun 17 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MITCHELL...NORTHWESTERN
HOWARD...SOUTHWESTERN OLMSTED...MOWER...SOUTHEASTERN DODGE AND
NORTHWESTERN FILLMORE COUNTIES...

At 308 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Dodge Center to near Manly. Movement
was east southeast at 30 mph.

Winds in excess of 30 mph and penny size hail are possible with these
storms.

Locations impacted include...
Rochester, Austin, Osage, Stewartville, Spring Valley, Hayfield,
Grand Meadow, St. Ansgar, Le Roy, Adams, Riceville, Brownsdale, Lyle,
Stacyville, Rose Creek, Marion, High Forest, Lansing, Pleasant Grove
and Rock Dell.

This includes Interstate 90 in Minnesota between mile markers 176 and
219.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4359 9305 4401 9290 4397 9233 4370 9240
      4321 9259 4323 9303 4350 9303 4350 9305
TIME...MOT...LOC 0808Z 285DEG 25KT 4397 9291 4333 9314

DAS

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 3:34 AM CDTSpecial Weather StatementARXBuffalo, Trempealeau56 min
Jun 17, 4:10 AM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau17 min
Jun 17, 5:36 AM CDTSpecial Weather StatementARXGrant24 min
Jun 17, 5:42 AM CDTSevere Thunderstorm WarningARXJuneau, Monroe, Richland, Vernon33 min
Jun 17, 3:36 PM CDTSpecial Weather StatementARXAdams24 min
Jun 17, 5:56 PM CDTSpecial Weather StatementARXTrempealeau34 min
Jun 17, 6:20 PM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau25 min
Jun 17, 6:43 PM CDTSevere Thunderstorm WarningARXClark47 min
Jun 17, 6:50 PM CDTSpecial Weather StatementARXTrempealeau25 min
Jun 17, 6:59 PM CDTSevere Thunderstorm WarningARXBuffalo, Jackson, Trempealeau46 min
Jun 17, 2:12 AM CDTSpecial Weather StatementARXHoward, Mitchell63 min
Jun 17, 4:26 AM CDTSpecial Weather StatementARXChickasaw, Floyd, Howard64 min
Jun 17, 3:18 PM CDTSpecial Weather StatementARXMitchell27 min
Jun 17, 3:26 PM CDTSpecial Weather StatementARXFillmore, Winona34 min
Jun 17, 4:07 PM CDTSpecial Weather StatementARXWinona23 min

Nearby

Special Weather Statements in Iowa, 2021Special Weather Statements in Minnesota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.